[Skip to Content]
[Skip to Content Landing]
Article
October 1961

Unusual Toxic Reaction to Amodiaquine (Camoquin): Report of a Case

Author Affiliations

BALBOA HEIGHTS CANAL ZONE

Resident, Department of Internal Medicine, Gorgas Hospital.

Arch Dermatol. 1961;84(4):601-602. doi:10.1001/archderm.1961.01580160065009
Abstract

Amodiaquine (Camoquin) is chiefly used as an antimalarial, but has found recent favor in the treatment of chronic lupus erythematosus,1 various photosensitive skin disorders,2 and rheumatoid arthritis.3 Toxic reactions include gastrointestinal disturbances, and agranulocytosis has been reported not infrequently.4

In January, 1958, Bleil reported an unusual toxic manifestation characterized by yellow pigmentation, corneal edema, lethargy, anorexia, and amenorrhea.5 This is the only report of this type of reaction to this drug in the literature to date. We have recently observed a patient under treatment with amodiaquine for a nonspecific photosensitive skin reaction, who developed a very similar reaction, including pigmentation, muscle weakness, and myalgias, corneal edema, anorexia, and lethargy with muscle degeneration.

Report of Case  A 33-year-old white male had suffered from a photosensitive skin reaction for the past 7 years. Three years ago, this became worse and chloroquine therapy was instituted. This was not

×